Medical Specialty >> Pharmacy

Doctors Lounge - Pharmacy Answers

Back to Pharmacy Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 9/5/2017.

Forum Name: Pharmacy & Drug Topics

Question: Extreme Narcotic Sensitivity


 iluvgrapes - Tue Jul 24, 2007 4:29 am

I'm a 27 year old female with endometriosis that causes debilitating pain. About every few months I have thee need for IV/IM narcotics to lessen my pain. On the occasions where Morphine or Dilaudid were used I experienced the following effects within minutes of injection: 1). excessive sweating, 2) rapid pulse, 3) hypertension 170/120 (I run 120/80) 3)severe (Number 10) pain in my upper abdomen and my neck and 4) severe intractable nausea. Over the last two years I've experienced this reaction once with Morphine and on three occasions with Dilaudid. The combination of Demerol and Zofran or Ativan and Zofran reverse these effects.

I have asked several physicians what this reaction is from with no answer. The only possible cause I have been able to associate is sulfite sensitivity (I typically feel the same neck pain when drinking wine, but to a lesser degree)

Any thoughts on why I am sensitive to these particular narcotics?

Thanks

AD

Past Surgery: Distal Pancreatectomy (Due to mucinous cyst with endometriosis implant)
Gall Bladder (Due to endometrioma)

Current Meds: PPI and OC
 Dr. Chan Lowe - Sat Jul 28, 2007 3:13 pm

User avatar Hi Iluvgrapes,

In a certain percentage of people, these reactions to narcotics (particulary morphine) are seen. There are a few possibilities. One is that you are actually allergic to the compound. This is fairly rare and less likely.

Another is that you have an exaggerated response to the narcotic. Narcotics such as morphine can cause histamine release. In some people this occurs quite significantly resulting in effects that mimic an allergic reaction, although this is not a true allergy.

Benadryl often reverses these effects as you've seen. Occasionally, other types of narcotics work better such as demerol or fentanyl.

If you are having trouble finding a good pain medicine you may want to consider seeing a pain specialist.

Best wishes.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us